High Wind, Central Oregon Coast
- When
- December 24, 11:00 PM PST to December 25, 6:00 AM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
A strong Pacific low pressure system brought strong winds to the northwest Oregon and southwest Washington coastlines. Some of the strong winds reported with this system include: 48 mph gusts to 69 mph in Lincoln City gusts to 71 mph at Newport Jetty 52 mph gusts to 66 mph in Newport 50 mph gusts to 63 mph at Yaquina Bay 52 mph gusts to 76 mph in Florence 50 mph gusts to 59 mph at Clatsop Spit…
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A strong Pacific low pressure system brought strong winds to the northwest Oregon and southwest Washington coastlines. Some of the strong winds reported with this system include: 48 mph gusts to 69 mph in Lincoln City gusts to 71 mph at Newport Jetty 52 mph gusts to 66 mph in Newport 50 mph gusts to 63 mph at Yaquina Bay 52 mph gusts to 76 mph in Florence 50 mph gusts to 59 mph at Clatsop Spit gusts to 59 mph at Desdemona LighthouseDamaging winds were also reported over inland portions of northwest Oregon and southwest Washington. Trees were reported down in the Sellwood area, and a reported 30,000 customers were without power for a portion of the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 24, 8:30 PM PST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 PM PST SAT DEC 24 2005
.SYNOPSIS...A COLD FRONT ALONG THE COAST WILL SWEEP THROUGH SOUTHWEST
WASHINGTON AND NORTHWEST OREGON TONIGHT WITH INCREASING RAIN AND SOME
COASTAL WIND. THE NEXT RATHER VIGOROUS LOW LIFTS NORTHWARD ALONG THE
COAST LATE SUNDAY AND SUNDAY NIGHT FOR MORE RAIN AND COASTAL WIND. A
VERY ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK AS ANOTHER
RATHER STRONG SYSTEM WILL BRING MORE RAIN AND VERY WINDY CONDITIONS
TO THE COAST MONDAY NIGHT AND TUESDAY...FOLLOWED BY ANOTHER STRONG
SYSTEM WEDNESDAY.
&&
.SHORT TERM...SATELLITE IMAGERY SHOWS THE SURFACE LOW LOCATED NR
42N/129W THIS EVENING CONTINUING TO DEVELOP. 00Z SURFACE ANALYSIS
SHOWED THE SURFACE LOW ABOUT 997 MB WHICH IS ABOUT 3 MB DEEPER AND
ABOUT 3 DEGREES FURTHER EAST THAN THE GFS OR NAM MODELS. MODEL SUITE
CONSISTENT MOVING THIS LOW PRESSURE SYSTEM NR VANCOUVER ISLAND BY 12Z
WITH THE ATTENDANT FRONT SWEEPING THROUGH OUR AREA TONIGHT INTO EARLY
CHRISTMAS DAY. SNOW LEVELS REMAIN RATHER HIGH...SO NO PROBLEM WITH
CASCADE SNOW. DECENT SHOT OF PRECIP EXPECTED WITH THE FRONTAL BAND
OVERNIGHT...BUT NOT ENOUGH TO CAUSE ANY FLOODING PROBLEMS. SNOW
LEVELS DROP A BIT ON SUNDAY BUT REMAIN ABOVE THE PASSES SO SNOW WILL
BE CONFINED TO THE MID AND UPPER LEVELS OF THE SKI RESORTS.
NEXT SYSTEM FOLLOWS RAPIDLY ON THE HEELS OF THE SYSTEM TONIGHT AND
WILL MOVE INTO THE AREA LATE IN THE DAY ON CHRISTMAS AND INTO SUNDAY
NIGHT. OVERRUNNING WITH THIS SYSTEM MAY REQUIRE A SNOW ADVISORY IN
THE CASCADES AS SNOW LEVELS LOWER TO NEAR PASS ELEVATIONS SUNDAY
NIGHT AND MONDAY. THE GFS IS THE STRONGEST IN DEVELOPING A TRIPLE
POINT LOW CENTER ALONG THE FRONTAL BAND OUT NEAR 40N 140W AND SWING
IT NORTH TOWARD VANCOUVER ISLAND BY MONDAY MORNING. THIS SHOULD BRING
GOOD GALES TO THE MARINE WATERS AND COAST. WILL NEED TO MONITOR
CLOSELY FOR POTENTIAL HIGH WIND...AT LEAST ALONG THE NORTH COAST.
MONDAY WILL BE POST FRONTAL WITH SHOWERS WITH SNOW LEVELS LOWERING TO
THE CASCADE PASSES AS THE MAIN UPPER TROUGH PASSES THROUGH. THE NEXT
STRONG SYSTEM APPROACHES THE COAST LATE MONDAY NIGHT AND THROUGH THE
FORECAST AREA TUESDAY. THIS SYSTEM WILL BRING MORE RAIN TO THE
AREA...AND LOOKS TO HAVE A BETTER CHANCE OF BRINGING HIGH WIND TO THE
COAST. SNOW LEVELS CLIMB UP ABOVE THE CASCADE PASS ELEVATIONS AGAIN.
TW
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
CONSISTENCY AMONGST THE BIG 4 MODELS REMAINS GOOD
THROUGH THE EXTENDED PERIOD. A RATHER VIGOROUS FRONTAL SYSTEM IS
DEPICTED MOVING THROUGH TUE NIGHT AND WED...FOLLOWED BY THE UPPER
TROUGH WED NIGHT. POPS DROP OFF SOME THU BETWEEN SYSTEMS AS
COOLEST AIR OF THE LATTER HALF OF THE WEEK SETTLES IN. WILL UP POPS
AGAIN AROUND FRI AS MODELS BRING THROUGH THE NEXT FRONTAL SYSTEM.
&&
.AVIATION...CURRENT TAFS REFLECT EXPECTED CONDITIONS FOR THE NEXT 24
HOURS.
&&
.MARINE...WILL KEEP GALE WARNING THROUGH MUCH OF TONIGHT FOR THE
FRONT OFFSHORE. MIGHT GET A GALE AGAIN SUNDAY NIGHT AS THE LOW SWINGS
NORTHWARD JUST OFFSHORE. LIKELY GALE OR STRONGER WINDS AGAIN TUESDAY
AND WEDNESDAY. SEAS 15 TO 20 FEET TONIGHT AND SUNDAY...AND POSSIBLY
EXCEED 20 FEET TUESDAY AND WEDNESDAY...WITH ONLY A MINOR DROP IN
BETWEEN.
&&
.PRELIMINARY POINT POPS
AST +9+769 PDX 989759 SLE 989749 EUG 989749
&&
.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE THROUGH MIDNIGHT
TONIGHT.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH
SUNDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 526 AM PST SAT DEC 24 2005 PZZ250-255-270-275-251330- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- 526 AM PST SAT DEC 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT GALE WARNING IN EFFECT THROUGH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SERIES OF STRONG FRONTAL SYSTEMS ARE EXPECTED TO MOVE THROUGH THE AREA BRINGING SOUTHERLY GALES AT TIMES. .SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ006-007-251330- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- 526 AM PST SAT DEC 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON. .DAY ONE...TODAY AND TONIGHT FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON FOR THE PUDDING RIVER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON FOR THE PUDDING RIVER. .SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489108, 5489109, 5489110.